Indiana, 2011

Damaging Winds in Indiana, July 23, 2011

July 23, 2011 · NWS IWX · 4 events in 2 counties and zones

A weak frontal boundary extended across portions of northern Indiana. Moderate instability, but weak shear allowed for thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak frontal boundary extended across portions of northern Indiana. Moderate instability, but weak shear allowed for thunderstorms to develop. Isolated damaging wind gusts occurred across Kosciusko and Whitley counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 23, 2:41 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 23, 2:41 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
341 PM EDT SAT JUL 23 2011

.SHORT TERM...
TONIGHT THROUGH SUNDAY NIGHT.

CONVECTION WAS TAKING SHAPE ACROSS THE SOUTHERN COUNTIES WHERE
GREATEST HEATING AND INSTABILITY MET WITH OUTFLOW BOUNDARY IN THE
AREA. THIS COVERAGE SHOULD CONTINUE TO INCREASE AND SPREAD NORTH
WITH TIME AS OUTFLOWS FROM INDIVIDUAL CELLS EXPAND THE AREA.
CONVECTION MAY CONTINUE TO FIRE THROUGH MUCH OF THE NIGHT ACROSS THE
SOUTH...BUT WILL LIKELY DIE OFF WITH LOSS OF DIURNAL HEATING.
GREATER FOCUS WILL BE TO THE WEST AND NORTH WHERE STORMS SHOULD FIRE
AS TROUGH MOVES THROUGH THE EASTERN PLAINS. ONE OR MORE ROUNDS OF
CONVECTION ARE POSSIBLE LATER TONIGHT INTO THE FIRST PART OF SUNDAY.
WITH PWATS AOA 2 INCHES...GOOD MSTR INFLOW INTO ANY CONVECTION AND
SLOW MOVEMENT IN WEAK FLOW...HEAVY RAIN CONCERNS MAY INCREASE IN
MANY AREAS. MOST FAVORABLE LOCATION MAY LAY OUT FROM NORTHERN
ILLINOIS INTO MUCH OF NORTHERN INDIANA AS PERSISTENCE CONVERGENT
ZONE TO THE WEST BEGINS TO LIGHT UP AS ENERGY APPROACHES. IF
CONVECTION SETS UP AS NAM 12Z RUN INDICATES...MAY NEED TO LOOK AT
HYDRO HEADLINES. WILL HAVE SCT POPS THROUGH 2Z IN SOUTHERN HALF TO
HANDLE DIURNAL CONVECTION AND THEN RIDE WITH CHC POPS INTO THE
OVERNIGHT HOURS AND LET EVE SHIFT MONITOR HOW MESOSCALE ENVIRONMENT
RESPONDS TO ARRIVING ENERGY.

NO CHANGES MADE TO SUN/SUN NGT TIME FRAME. POTENTIAL FOR LEFTOVER
CONVECTION FROM OVERNIGHT ACTIVITY AS WELL AS COLD FRONT MOVING
TOWARDS THE AREA DURING THE AFTERNOON. FAVORABLE TIMING OF SHORT
WAVE AT TIME OF ARRIVAL WILL HELP ENHANCE DEVELOPMENT.
HOWEVER...BULK OF DYNAMICS FROM THE SYSTEM WILL REMAIN REMOVED FRONT
THE FRONTAL BOUNDARY. IN ADDITION...SEVERE POTENTIAL MAY STILL BE
SOMEWHAT LIMITED WITH WEAK FLOW STILL IN PLACE. GRIDS LOOKS
REASONABLE FOR THE MOMENT WITH RAMPING OF POPS INTO LATE AFTERNOON
AND EVENING. THREAT FOR DAMAGING WINDS...MARGINAL LARGE HAIL AND
HEAVY RAIN WILL BE POSSIBLE.

LAST BUT NOT LEAST...WILL EXTEND EXCESSIVE HEAT WARNING INTO SUNDAY
EVENING. MUGGY CONDITIONS WILL CONTINUE SOUTH OF THE BOUNDARY WITH
OR WITHOUT CONVECTION. FORECAST HIGHS TOMORROW ARE STILL HEADING
TOWARDS 90 WITH DEWPTS STILL IN THE 70S. CONVECTION COULD CAUSE
ISSUES IN SOME AREAS AND REDUCE THE THREAT FOR HEAT INDEX VALUES
ABOVE 100...BUT WOULD RATHER NOT LET IT DROP OFF AND REISSUE.

&&

.LONG TERM...MONDAY THROUGH SATURDAY

DRY CONDITIONS AND LOWER LEVELS OF HEAT AND HUMIDITY ARE EXPECTED
MONDAY INTO TUESDAY AS A SFC HIGH SETTLES INTO THE AREA ON THE
SUBSIDENT SW PERIPHERY OF A NE CONUS UPPER TROUGH. A PERSISTENT
SOUTH-CENTRAL CONUS UPPER LEVEL RIDGE WILL BUILD BACK NWD INTO THE
MIDWEST WEDNESDAY...WITH THE CENTER OF THIS EXPANSIVE RIDGE SETTING
UP ACROSS ROUGHLY THE SRN TWO THIRDS OF THE LOWER 48 THURSDAY
THROUGH SATURDAY. THE PRIMARY AFFECT FROM THIS WILL BE A QUICK
RETURN TO HIGH HEAT AND HUMIDITY FOR THE SECOND HALF OF THIS
PERIOD...WITH DEWPOINTS RETURNING TO NEAR 70F AND AFTN HIGHS NEAR
90F. SEVERAL LOW AMPLITUDE SHORTWAVE TROUGHS IN WESTERLY FLOW ON TOP
OF THIS RIDGE MAY BRING A COUPLE ROUNDS OF SHOWERS/STORMS TO THE
AREA LATE NEXT WEEK INTO NEXT WEEKEND.

&&

.AVIATION...
SEVERAL THINGS IN PLACE FOR CONVECTION TO FIRE ACROSS THE AREA.
MOST FAVORABLE AREA WOULD SEEM TO BE FROM KFWA SOUTH WHERE MAX
HEATING HAS OCCURRED AND ISOLATED CELLS NOW POPPING FROM SOUTH OF
KANKAKEE ILLINOIS TOWARDS LIMA ON OLD OUTFLOW BOUNDARY. HAVE ADDED
TEMPO GROUP TO KFWA AFTER 19Z TO COVER WHAT SHOULD BE EXPANDING
AREA OF STORMS WITH TIME. LOCALLY HEAVY RAIN WILL BE THE MAIN
THREAT WITH POTENTIAL FOR WET MICROBURSTS WITH STRONGEST STORMS.
NOT QUITE AS CLEAR CUT AT KSBN WITH PERIODS OF CLOUDS PUTTING A
BIT OF A DAMPER ON HEATING. WILL MAINLY NEED TO WATCH CONVECTION
TO THE WEST THAT COULD MOVE IN LATER THIS AFTERNOON HERE.

NO CHANGES BEYOND 00Z WITH COMPLEX STILL EXPECTED TO DEVELOP IN
THE PL&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT /7 PM CDT/ SUNDAY FOR
     INZ012>018-020-022>027-032>034.

MI...NONE.
OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SUNDAY FOR OHZ015-016-024-
     025.

LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM...STEINWEDEL
AVIATION...FISHER
Hazardous weather outlook, Jul 23, 9:28 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1028 AM EDT SAT JUL 23 2011

INZ012>018-020-022>027-032>034-OHZ015-016-024-025-241430-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-
CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
1028 AM EDT SAT JUL 23 2011 /928 AM CDT SAT JUL 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO THIS EVENING FOR
THE COMBINATION OF DANGEROUSLY HOT TEMPERATURES AND HIGH HUMIDITY.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE MAY BE SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING
WINDS. IN ADDITION LOCALLY HEAVY RAIN IS LIKELY WITH STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO SUNDAY EVENING.
SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS SUNDAY
AFTERNOON AND EVENING.

THERE WILL BE A BREAK IN THE HEAT AND HUMIDITY BEGINNING MONDAY...
BUT HOT AND HUMID CONDITIONS SHOULD REDEVELOP BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>009-MIZ078>081-OHZ001-002-004-005-241430-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON
1028 AM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE MAY BE SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING
WINDS. IN ADDITION LOCALLY HEAVY RAIN IS LIKELY WITH STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO SUNDAY EVENING.
SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS SUNDAY
AFTERNOON AND EVENING.

THERE WILL BE A BREAK IN THE HEAT AND HUMIDITY BEGINNING MONDAY...
BUT HOT AND HUMID CONDITIONS SHOULD REDEVELOP BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-241430-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
1028 AM EDT SAT JUL 23 2011 /928 AM CDT SAT JUL 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE MAY BE SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING
WINDS. IN ADDITION LOCALLY HEAVY RAIN IS LIKELY WITH STRONGER
STORMS.

THERE IS AN INCREASED RISK OF RIP CURRENTS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO SUNDAY EVENING.
SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS SUNDAY
AFTERNOON AND EVENING.

THERE WILL BE AN INCREASED RISK OF RIP CURRENTS SUNDAY AND
MONDAY...WITH THE GREATEST RISK ON MONDAY IN THE WAKE OF A COLD
FRONT.

THERE WILL BE A BREAK IN THE HEAT AND HUMIDITY BEGINNING MONDAY...
BUT HOT AND HUMID CONDITIONS SHOULD REDEVELOP BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jul 23, 1:05 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
205 PM EDT SAT JUL 23 2011

INZ020-231845-
WHITE IN-
205 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN WHITE COUNTY...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONON...OR 9 MILES NORTHWEST OF MONTICELLO...
MOVING EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONON...
  REYNOLDS...
  INDIANA BEACH...
  NORWAY...
  SITKA AND BUFFALO...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4084 8700 4086 8699 4091 8670 4091 8666
      4077 8665 4072 8693 4084 8702
TIME...MOT...LOC 1805Z 259DEG 11KT 4080 8690

MCS
Special weather statement, Jul 23, 2:48 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
348 PM EDT SAT JUL 23 2011

INZ016-017-024-232015-
KOSCIUSKO IN-WABASH IN-WHITLEY IN-
348 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORM MOVING TOWARD NORTHERN WABASH...WESTERN
WHITLEY AND SOUTHEASTERN KOSCIUSKO COUNTIES...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 11 MILES SOUTHWEST OF PIERCETON...OR
7 MILES NORTHWEST OF NORTH MANCHESTER...MOVING EAST AT 20 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PIERCETON...
  SOUTH WHITLEY...
  PACKERTON...
  SIDNEY AND LIBERTY MILLS...
  COLLAMER...
  LARWILL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4123 8560 4102 8560 4102 8590 4116 8594
TIME...MOT...LOC 1948Z 255DEG 19KT 4109 8583

MCS
Special weather statement, Jul 23, 2:55 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EDT SAT JUL 23 2011

MIZ078-079-232045-
CASS MI-ST. JOSEPH MI-
355 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORM MOVING TOWARD NORTHERN CASS AND EXTREME
NORTHWESTERN ST. JOSEPH COUNTIES IN SOUTHWEST MICHIGAN...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR DOWAGIAC...MOVING EAST AT 25
MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  CASSOPOLIS...
  MARCELLUS...
  PENN...
  VANDALIA AND DONNELL LAKE...
  WAKELEE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4207 8575 4190 8575 4191 8621 4206 8621
      4208 8613
TIME...MOT...LOC 1954Z 258DEG 20KT 4199 8607

MCS
Special weather statement, Jul 23, 2:58 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EDT SAT JUL 23 2011

INZ012>015-232045-
FULTON IN-MARSHALL IN-PULASKI IN-STARKE IN-
258 PM CDT SAT JUL 23 2011

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN MARSHALL AND
NORTHWESTERN FULTON COUNTIES IN NORTH CENTRAL INDIANA...AND NORTHERN
PULASKI AND SOUTHEASTERN STARKE COUNTIES IN NORTHWEST INDIANA...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF WINAMAC...MOVING EAST AT 20 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WINAMAC...
  DENHAM...
  RIPLEY...
  BEARDSTOWN...VANMETER PARK AND BASS LAKE...
  ORA...
  LAKE BRUCE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4129 8643 4106 8635 4100 8681 4112 8683
TIME...MOT...LOC 1958Z 257DEG 18KT 4109 8676
Special weather statement, Jul 23, 2:58 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EDT SAT JUL 23 2011

INZ022-023-232045-
CASS IN-MIAMI IN-
358 PM EDT SAT JUL 23 2011

...STRONG THUNDERSTORM MOVING TOWARD SOUTHERN CASS AND SOUTHWESTERN
MIAMI COUNTIES IN NORTH CENTRAL INDIANA...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF WALTON...OR 10 MILES SOUTHWEST
OF LOGANSPORT...MOVING EAST AT 20 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GRISSOM AFB...
  WALTON...
  BUNKER HILL...
  DEACON...
  ANOKA...
  ONWARD...LINCOLN AND NEAD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4070 8638 4071 8646 4077 8608 4058 8608
      4058 8638
TIME...MOT...LOC 1958Z 259DEG 13KT 4064 8644

MCS

The radar

The Northern Indiana radar (KIWX), 22 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kosciusko

When
July 23, 3:05 PM EST to 3:06 PM EST
Where
Kosciusko County, 2.68 mi S of Pierceton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.161, -85.715

Law enforcement officials reported a few trees blown in the area of State Route 13 and East County Road 500 South.

Thunderstorm Wind, Whitley

When
July 23, 3:14 PM EST to 3:15 PM EST
Where
Whitley County, 0.59 mi ESE of Larwill
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.175, -85.621

A trained spotter reported the roof torn off a barn. A tree was also snapped at the base.

Thunderstorm Wind, Whitley

When
July 23, 3:14 PM EST to 3:15 PM EST
Where
Whitley County, 0.16 mi SE of Larwill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.178, -85.628

Emergency management officials reported a large tree across the road in the 200 block of West Main Street.

Thunderstorm Wind, Whitley

When
July 23, 3:32 PM EST to 3:33 PM EST
Where
Whitley County, 2.48 mi ESE of Tri Lakes
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.237, -85.386

Emergency management officials reported roughly two dozen trees either snapped or uprooted in a mobile home park west of Blue Lake. One tree fell onto a home, causing minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332634, 332631, 332632, 332633.